Alert archive / Indiana / Gale Warnings in 2023
Gale Warning 7, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Feb 26, 2023, 3:48 PM EST. It took effect at Feb 27, 2023, 4:00 AM EST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2023, 3:48 PM EST (20:48 UTC)
- In effect from
- Feb 27, 2023, 4:00 AM EST
- Expired
- Feb 28, 2023, 4:00 AM EST
- In force
- 24 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
590 WHUS73 KIWX 262048 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 348 PM EST Sun Feb 26 2023 LMZ043-046-270500- /O.UPG.KIWX.GL.A.0005.230227T0900Z-230228T0900Z/ /O.NEW.KIWX.GL.W.0007.230227T0900Z-230228T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 348 PM EST Sun Feb 26 2023 ...GALE WARNING IN EFFECT FROM 4 AM MONDAY TO 4 AM EST TUESDAY... * WHAT...Southeast to southwest winds 15 to 25 knots with gusts up to 40 knots and waves building to 5 to 9 feet Monday night. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From 4 AM Monday to 4 AM EST Tuesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Wind gusts are expected to drop below the 35 knot gale warning threshold betwen around 11am ET and around 9pm ET Monday before resuming again to the end of the gale warning period. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
6 follow-up statements
254 WHUS73 KIWX 270318 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1018 PM EST Sun Feb 26 2023 LMZ043-046-271130- /O.CON.KIWX.GL.W.0007.230227T0900Z-230228T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1018 PM EST Sun Feb 26 2023 ...GALE WARNING REMAINS IN EFFECT FROM 4 AM MONDAY TO 4 AM EST TUESDAY... * WHAT...Southeast gales to 40 knots Monday becoming southwest and diminishing to 15 to 25 knots in the afternoon. Gusts up to 40 knot gales in the morning. Waves 1 to 4 feet. Southwest winds 15 to 25 knots Monday night becoming west and increasing to 20 to 30 knots. Gusts up to 40 knot gales by late evening. Wave building to 4 to 8 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From 4 AM Monday to 4 AM EST Tuesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Wind gusts are expected to drop below the 35 knot gale warning threshold between around 11am ET and around 9pm ET Monday before resuming again to the end of the gale warning period. A small craft advisory may be needed late Monday night into early Tuesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
695 WHUS73 KIWX 270933 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 433 AM EST Mon Feb 27 2023 LMZ043-046-271745- /O.CON.KIWX.GL.W.0007.000000T0000Z-230228T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 433 AM EST Mon Feb 27 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WHAT...Southeast winds 15 to 25 knots with gusts up to 35 knot gales this morning. Southwest and diminishing to 15 to 25 knots in the afternoon. Waves 1 to 4 feet. Southwest winds 15 to 25 knots tonight becoming west and increasing to 20 to 30 knots. Gusts up to 40 knot gales by late evening. Wave building to 4 to 8 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From 4 AM Monday to 4 AM EST Tuesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Wind gusts are expected to drop below the 35 knot gale warning threshold between around 11am ET and around 9pm ET Monday before resuming again to the end of the gale warning period. A small craft advisory may be needed late Monday night into early Tuesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
525 WHUS73 KIWX 271600 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1100 AM EST Mon Feb 27 2023 LMZ043-046-280000- /O.CON.KIWX.GL.W.0007.000000T0000Z-230228T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1100 AM EST Mon Feb 27 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WHAT...Southwest winds diminishing to 15 to 25 knots this afternoon. Waves 1 to 4 feet. Southwest winds 15 to 25 knots tonight becoming west and increasing to 20 to 30 knots. Gusts up to 40 knot gales by late evening. Waves building to 4 to 8 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From 4 AM Monday to 4 AM EST Tuesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Wind gusts are expected to drop below the 35 knot gale warning threshold between around 11am ET and around 9pm ET Monday before resuming again to the end of the gale warning period. A small craft advisory may be needed late Monday night into early Tuesday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
098 WHUS73 KIWX 272045 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 345 PM EST Mon Feb 27 2023 LMZ043-046-280445- /O.CON.KIWX.GL.W.0007.000000T0000Z-230228T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 345 PM EST Mon Feb 27 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WHAT...Southwest winds to 15 knots becoming northwest and increasing to 25 knots. Gusts up to 40 knot gales. Waves 4 to 8 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 4 AM EST Tuesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
176 WHUS73 KIWX 280303 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1003 PM EST Mon Feb 27 2023 LMZ043-046-280900- /O.CON.KIWX.GL.W.0007.000000T0000Z-230228T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1003 PM EST Mon Feb 27 2023 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST TUESDAY... * WHAT...Southwest winds to 15 knots becoming northwest and increasing to 25 knots. Gusts up to 40 knot gales. Waves 4 to 8 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 4 AM EST Tuesday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
528 WHUS73 KIWX 280906 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 406 AM EST Tue Feb 28 2023 LMZ043-046-281500- /O.EXP.KIWX.GL.W.0007.000000T0000Z-230228T0900Z/ /O.NEW.KIWX.SC.Y.0021.230228T0906Z-230228T1500Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 406 AM EST Tue Feb 28 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... ...GALE WARNING IS CANCELLED... * WHAT...Waves 5 to 8 feet, subsiding under 4 feet by late morning. Winds northwest 10 to 20 knots gusting to 30 knots diminishing under 20 knots by late morning. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 10 AM EST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Feb 26, 3:07 PM EST, 41 minutes earlier.
Area forecast discussion, Feb 26, 3:07 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
307 PM EST Sun Feb 26 2023
.SYNOPSIS...
Issued at 307 PM EST Sun Feb 26 2023
A strong system will bring widespread moderate rain and strong winds
on Monday. Minor flooding is possible. Severe weather is also
possible south of highway 30 from late Monday morning through Monday
afternoon. Warm and quiet weather is anticipated during the middle
of the week.
&&
.SHORT TERM...(This Evening through Monday)
Issued at 307 PM EST Sun Feb 26 2023
Afternoon water vapor imagery shows robust midlevel trough currently
digging into the Southwest CONUS. This compact PV anomaly will eject
NE late tonight and will bring active weather tomorrow. Strong CVA
noted in sharply curved mid/upper level trough with left exit region
moving through our area late Mon morning. Excellent downstream
diffluence is noted as well as good low level moisture advection on
the nose of 60 kt LLJ. PW values still expected to be over one inch.
This will lead to a multitude of hazards to consider...
1. Severe weather. Latest 12Z guidance is showing better potential
for surface-based instability to sneak into our southern zones
around midday Mon as the occluded front passes. 12Z NAM is
particularly bullish with over 500 J/kg of SBCAPE in parts of our
southwest. If this verifies...the potential for severe weather will
be much higher given 850mb winds near 60 kts. Still subtle
differences in timing but the best chances for this will be roughly
15-21Z and mainly along/south of US-30. Largely unidirectional wind
profile and linear forcing suggest damaging straight-line winds will
be the primary concern but an isolated QLCS tornado can't be ruled
out if higher instability materializes and a solid convective line
develops given very strong 0-1km shear, low LCL's, and some marginal
veering with height. Confidence in this aspect of the forecast
remains low given very tenuous instability signal. NAM is often too
high with boundary layer moisture and it is quite possible we remain
too stable for organized convection.
2. Synoptic winds. There will be several chances for strong winds
through Monday night. The first will be during the morning with a
strong pressure fall 12-15Z as compact 983mb surface low approaches.
Outside of severe convection mentioned above...any showers along the
occluded front could also mix down a stronger gust during the midday
period. And finally...CAA ramps up Mon night with better mixing
yielding a continuation of strong gusts. However...in each phase
there are concerns about the strength of the gradient and the degree
of mixing. 35kt gusts are likely but the chances for solid 40+ kts
are too low to justify an advisory.
3. Flooding. Strong forcing, good moisture convergence, and reduced
stability will support at least moderate rain with the initial warm
front and the following occluded front. One big difference with this
event compared to our last rain is that the forcing is aligned
largely perpendicular to the mean flow. This will significantly
limit the duration. Fgen forcing is also not quite as impressive.
Still think storm total QPF will come in around an inch. Latest RFC
forecasts encapsulate this QPF and most river points are forecasted
to remain below flood with just our typical Tiffin/St. Joseph (OH)
points in minor flood. Ponding is expected in typical low spots but
any impacts are anticipated to remain minor. Will therefore forgo a
flood watch.
One other minor item of note is that there is some low potential for
brief freezing rain or sleet in Hillsdale Monday morning but it will
likely be 14-15Z before precip gets there and very likely to just be
rain or transition very quickly. No impacts expected at this time.
&&
.LONG TERM...(Monday Night through Sunday)
Issued at 307 PM EST Sun Feb 26 2023
With plethora of short-term hazards and quiet weather during the
midweek period did not deviate too far from concensus initialization.
A weak shortwave passes on Wed with some low chances for light rain.
Main story will be very warm temps anticipated ahead of this system
with highs climbing well into the 60s for at least our SE on Wed.
Still watching the end of the week closely with another strong
trough ejecting out of the Four Corners. Significant track
variability remains and will likely continue for several more model
runs. Exact track will determine snow vs. mixed precip vs. just dry
conditions. Will start to nail this down after the Mon system exits.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1227 PM EST Sun Feb 26 2023
Surface high pressure and mid level ridging will continue to keep
the area dry this afternoon into tonight. As such VFR conditions
will prevail until later tonight/early Monday when a low pressure
system brings rain, potential thunderstorms, and wind to the area
for Monday. Expect CIGs to drop into MVFR or potentially IFR with
VISBY reductions also possible to these thresholds within the
heavier rain rates. Additionally, the stronger low level jet
overhead will allow LLWS Monday into midday.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Watch from late tonight through late Monday night for
LMZ043-046.
&&
SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Roller
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Feb 26, 3:48 PM EST, 0 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 348 PM EST Sun Feb 26 2023 INZ005>009-017-018-103-104-116-204-MIZ078>081-177-277-OHZ001-002-004- 005-015-016-024-025-272100- Elkhart-Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Western St. Joseph IN-Cass MI-St. Joseph MI-Branch-Hillsdale- Northern Berrien-Southern Berrien-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 348 PM EST Sun Feb 26 2023 /248 PM CST Sun Feb 26 2023/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional rainfall Monday will likely lead to renewed rises in river levels along with a potential of ponding of water on roadways and minor flooding. Wind gusts up to 40 mph are possible on Monday and Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ012>015-020-022>027-032>034-203-216-272100- Starke-Pulaski-Marshall-Fulton IN-White-Cass IN-Miami-Wabash- Huntington-Wells-Adams-Grant-Blackford-Jay-Southern La Porte- Southern Kosciusko- 348 PM EST Sun Feb 26 2023 /248 PM CST Sun Feb 26 2023/ This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional rainfall Monday will likely lead to renewed rises in river levels along with a potential of ponding of water on roadways and minor flooding. Isolated severe storms capable of damaging wind gusts may be possible Monday. Outside of any severe storms...winds may gust up to 40 mph Monday and Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-272100- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 348 PM EST Sun Feb 26 2023 ...GALE WARNING IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Hazardous conditions for small craft are possible again Thursday and Friday.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 4:19 AM EST | Gale Watch | IWX | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.